Alert archive / Mississippi / Tornado Warnings in 2010

Tornado Warning 8, NWS New Orleans, LA

April 8, 2010Pike County, Walthall County, Mississippi; Washington Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Apr 8, 2010, 1:51 AM CDT for Pike County, Walthall County, Mississippi; Washington Parish, Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2010, 1:51 AM CDT (06:51 UTC)
Expired
Apr 8, 2010, 2:30 AM CDT
In force
39 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Washington Parish, LA, Pike County, MS, Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2010-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 988 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2010-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
988 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WFUS54 KLIX 080651
TORLIX
LAC117-MSC113-147-080730-
/O.NEW.KLIX.TO.W.0008.100408T0651Z-100408T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
151 AM CDT THU APR 8 2010

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN WASHINGTON PARISH IN SOUTHEAST LOUISIANA...
  SOUTHEASTERN PIKE COUNTY IN SOUTHERN MISSISSIPPI...
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 230 AM CDT

* AT 148 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MOUNT
  HERMAN...OR 14 MILES NORTHWEST OF FRANKLINTON...MOVING NORTHEAST AT
  35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TYLERTOWN...DEXTER AND SALEM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3125 9003 3124 9002 3119 9002 3118 9000
      3115 9000 3114 8994 3109 8991 3086 9029
      3095 9034 3100 9034 3100 9038 3105 9041
      3130 9004
TIME...MOT...LOC 0651Z 235DEG 30KT 3104 9024

$$
1 follow-up statement
635 
WWUS54 KLIX 080720
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
220 AM CDT THU APR 8 2010

LAC117-MSC113-080729-
/O.CAN.KLIX.TO.W.0008.000000T0000Z-100408T0730Z/
WASHINGTON LA-PIKE MS-
220 AM CDT THU APR 8 2010

...THE TORNADO WARNING FOR SOUTHEASTERN PIKE COUNTY...AND
NORTHWESTERN WASHINGTON PARISH IS CANCELLED...

LAT...LON 3130 9004 3125 9003 3124 9002 3119 9002
      3118 9000 3115 9000 3114 8994 3109 8991
      3101 9004 3101 9025 3115 9026
TIME...MOT...LOC 0719Z 247DEG 31KT 3111 8996

$$

MSC147-080730-
/O.CON.KLIX.TO.W.0008.000000T0000Z-100408T0730Z/
WALTHALL MS-
220 AM CDT THU APR 8 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR WALTHALL
COUNTY...

AT 217 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A TORNADO.  THIS TORNADO WAS LOCATED NEAR DEXTER...OR 14 MILES
SOUTHWEST OF COLUMBIA...MOVING NORTHEAST AT 35 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3130 9004 3125 9003 3124 9002 3119 9002
      3118 9000 3115 9000 3114 8994 3109 8991
      3101 9004 3101 9025 3115 9026
TIME...MOT...LOC 0719Z 247DEG 31KT 3111 8996

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 7, 9:13 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Apr 7, 9:13 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
913 PM CDT WED APR 7 2010

.DISCUSSION...VERY PRONOUNCED CAP IN THE 00Z SNDG AND THIS IS
GOING TO MAKE IT HARD FOR STRONG/SVR STORMS. AT 01Z THE SFC LOW
WAS IN SRN LOWER MI WITH THE COLD FRONT TRAILING TO THE SSW. IT
WAS APPROACHING MEM...MLU AND BPT WITH THE SRN EXTENT REALLY
SLOWING DOWN OVER THE LAST FEW HRS. CONVECTION HAS STARTED TO LAG
THE COLD FRONT BACK IN SE TX BUT THERE IS STILL SOME DECENT
CONVECTION ALONG THE FRONT AS IT MOVES THROUGH CNTRL AND NRN LA.
THE BULK OF THE FORCING IS GOING TO REMAIN NORTH BUT WE WILL BE
UNDER A COUPLED JET STRUCTURE SO WE SHOULD STILL EASILY SEE RAIN
ACROSS MUCH OF THE AREA. OVERALL THE FCST IS NOT IN BAD SHAPE. I
WILL MAKE SOME MINOR ADJUSTMENTS TO SLOW DOWN THE ONSET OF RAIN
TONIGHT WITH THE MAJORITY OF IT OCCURRING AFTER MIDNIGHT. ALSO
WILL BUMP LOWS UP A DEGREE OR TWO ACROSS THE SERN HALF OF THE CWA
AS IT WILL TAKE THE COLD FRONT A LITTLE LONGER TO MOVE
THROUGH...LIKELY NOT GETTING THROUGH MUCH OF THE AREA UNTIL THE
MID MORNING HRS TOMORROW. ZFP AND GRIDS WILL BE OUT SHORTLY. /CAB/

SOUNDING DISCUSSION...

THE ATMOSPHERE REMAINS RELATIVELY MOIST AND UNSTABLE WITH A
PRECIPITABLE WATER VALUE OF 1.07 INCHES AND A LIFTED INDEX VALUE
OF -5.2. THE MOISTURE IS CONFINED TO AN AREA BELOW 800 MB AND
ANOTHER AREA BETWEEN 550 MB AND 420 MB...THERE IS A SIGNIFICANT
AMOUNT OF DRY AIR BETWEEN THESE LAYERS OF MOISTURE. AN INVERSION
IS PRESENT NEAR 775 MB ALONG WITH WINDS OUT OF THE SOUTHWEST IN
THE LOW AND MID LEVELS AND OUT OF THE WEST IN THE UPPER LEVELS.

&&

.AVIATION...
A BROKEN CLOUD DECK RUNNING BETWEEN 3000-5000 THOUSAND FEET WILL
CONTINUE ACROSS THE REGION THROUGH THE EVENING HOURS. AFTER
00Z...THE CLOUD DECK WILL ONCE AGAIN BEGIN TO LOWER DOWN INTO MVFR
AND THEN IFR RANGE. IN ADDITION...INCREASING MID AND UPPER LEVEL
OMEGA WILL ALLOW FOR SCATTERED SHOWERS TO DEVELOP. THESE SHOWERS
WILL PRECEDE A LINE OF THUNDERSTORMS ALONG A COLD FRONT. HAVE WENT
WITH A TEMPO GROUP DUE TO THE HIGHER PROBABILITY OF THIS
CONVECTION AT ALL TERMINALS. THE TERMINALS WILL BE IMPACTED
PRIMARILY BETWEEN 06-12Z. AFTER 12Z...A DRIER AND MORE STABLE
AIRMASS WILL BEGIN TO ADVECT IN. WINDS WILL SHIFT FROM THE SOUTH
TO THE WEST AND NORTHWEST...AND ANY RAINFALL WILL COME TO AN END.
HOWEVER...A LOW LEVEL INVERSION WILL KEEP IFR CEILINGS IN PLACE
THROUGH AROUND 16-18Z. THESE CEILINGS WILL QUICKLY MIX OUT AFTER
18Z. 32

&&

.MARINE...
WINDS SHOULD INCREASE TO MODERATE LEVELS FROM THE NORTHWEST WITH
FRONTAL PASSAGE ACROSS THE COASTAL WATERS THURSDAY MORNING. WINDS
AND SEAS SHOULD SUBSIDE STEADILY INTO FRIDAY AND REMAIN AT
RELATIVELY LOW LEVELS THROUGH THE WEEKEND BEFORE BECOMING AN
EXTENDED PERIOD OF EASTERLY FLOW EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  60  70  43  72 /  90  30  10   0
BTR  62  73  44  73 /  80  30  10   0
ASD  66  73  45  73 /  60  70  10   0
MSY  66  73  52  73 /  50  60  10   0
GPT  66  70  47  72 /  40  70  10   0
PQL  67  72  45  73 /  30  70  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

CAB
Hazardous weather outlook, Apr 7, 11:16 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1116 PM CDT WED APR 7 2010

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-090430-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1116 PM CDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

RIVER FLOODING...
MINOR FLOODING CONTINUES AT MORGAN CITY ON THE ATCHAFALAYA RIVER AND
AT RED RIVER LANDING ON THE MISSISSIPPI RIVER. PLEASE SEE THE LATEST
FLOOD STATEMENTS FOR DETAILS.

THUNDERSTORMS...
A COLD FRONT WILL ENTER SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI
LATE TONIGHT PRODUCING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS
OVERNIGHT. SEVERE WEATHER IS NOW NOT EXPECTED FOR THE OUTLOOK AREA
BUT WE CAN NOT COMPLETELY RULE OUT ONE OR TWO STORMS BECOMING STRONG
WITH WINDS GUSTS OF 35 TO 45 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS...
THE COLD FRONT WILL PUSH THROUGH THE REMAINDER OF THE OUTLOOK
AREA IN THE MORNING BRINGING SHOWERS AND EMBEDDED THUNDERSTORMS
TO AREAS MAINLY EAST OF THE I 55 CORRIDOR. SEVERE WEATHER IS NOT
EXPECTED WITH THESE STORMS.

RIVER FLOODING...
MINOR FLOODING WILL CONTINUE AT MORGAN CITY ON THE ATCHAFALAYA RIVER
AND AT RED RIVER LANDING ON THE MISSISSIPPI RIVER. PLEASE SEE THE
LATEST FLOOD STATEMENTS FOR DETAILS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT.

CAB

In the hours before

Special weather statement, Apr 8, 1:34 AM CDT, 17 minutes before
LAZ038-039-MSZ070-071-080730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
134 AM CDT THU APR 8 2010

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING WASHINGTON
PARISH...TANGIPAHOA PARISH...PIKE COUNTY...WALTHALL COUNTY...

AT 130 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF FRANKLINTON...OR ABOUT 5
MILES WEST OF MOUNT HERMAN...MOVING NORTHEAST AT 35 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...MOUNT
HERMAN...TYLERTOWN...DEXTER AND SALEM.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

Nearby

Tornado Warnings in Mississippi, 2010Tornado Warnings in Louisiana, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.